Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Search

Page Path
HOME > Search
4 "Acute pancreatitis"
Filter
Filter
Keywords
Publication year
Authors
Pneumatosis Cystoides Intestinales and Portomesenteric Venous Gas following Anticholinesterase Pesticide Poisoning
Suk Hee Lee, Kyung-Woo Lee, Jin Hee Jung
J Korean Soc Clin Toxicol. 2017;15(1):56-59.   Published online June 30, 2017
DOI: https://doi.org/10.22537/jksct.2017.15.1.56
  • 104 View
  • 1 Download
AbstractAbstract PDF
Pneumatosis cystoides intestinalis and portomesenteric venous gas are uncommon radiological findings, but are found commonly in cases of bowel ischemia, or as a result of various non-ischemic conditions. A 72-year-old man visited an emergency center with altered mental status 2 hours after ingestion of an unknown pesticide. On physical examination, he showed the characteristic hydrocarbon or garlic-like odor, miotic pupils with no response to light, rhinorrhea, shallow respiration, bronchorrhea, and sweating over his face, chest and abdomen. Laboratory results revealed decreased serum cholinesterase, as well as elevated amylase and lipase level. We made the clinical diagnosis of organophosphate poisoning in this patient based on the clinical features, duration of symptoms and signs, and level of serum cholinesterase. Activated charcoal, fluid, and antidotes were administered after gastric lavage. A computerized tomography scan of the abdomen with intravenous contrast showed acute pancreatitis, poor enhancement of the small bowel, pneumatosis cystoides intestinalis, portomesenteric venous gas and ascites. Emergent laparotomy could not be performed because of his poor physical condition and refusal of treatment by his family. The possible mechanisms were believed to be direct intestinal mucosal damage by pancreatic enzymes and secondary mucosal disruption due to bowel ischemia caused by shock and the use of inotropics. Physicians should be warned about the possibility of pneumatosis cystoides intestinalis and portomesenteric venous gas as a complication of pancreatitis following anticholinesterase poisoning.
The Incidence, Associated Factors and Clinical Impact of Hyperamylasemia in Self-poisoning Patients
Min Gu Seo, Sang Hoon Oh, Jee Yong Lim, Han Joon Kim, Se Min Choi
J Korean Soc Clin Toxicol. 2016;14(2):83-91.   Published online December 31, 2016
DOI: https://doi.org/10.22537/jksct.2016.14.2.83
  • 109 View
  • 0 Download
AbstractAbstract PDF
Purpose: This study was conducted to investigate the incidence, associated factors and clinical impact of hyperamylasemia in self-poisoning patients. Methods: This study was based on a toxicology case registry of patients treated from 2009 to 2013 at a tertiary care university hospital. We retrospectively investigated the demographics, clinical variables, laboratory variables and intoxicants. Hyperamylasemia was defined as an elevation in serum amylase level to above the upper normal limit within 24 hours after admission. We analyzed the predisposing factors and clinical outcomes of patients in the hyperamylasemia group. Results: Hyperamylasemia was identified in 49 (13.3%) of the 369 patients. Using multivariate logistic regression, the odds ratios for HA were 3.384 (95% confidence interval, 1.142-8.013, p=0.014), 3.261 (95% confidence interval, 1.163-9.143, p=0.025) and 0.351 (95% confidence interval, 0.154-0.802, p=0.013) for pesticides, multi-drug use and sedatives, respectively. In the hyperamylasemia group, the peak amylase levels during 72 hours were correlated with the peak lipase levels (r=0.469, p=0.002) and peak aspartate aminotransferase levels (r=0.352, p=0.013). Finally, none of these patients had confirmed acute pancreatitis. Conclusion: Hyperamylasemia occurred rarely in these self-poisoning patients, and pesticide and multi-drug use were independent predictors of hyperamylasemia. Peak amylase levels were correlated with the peak lipase and aspartate aminotransferase levels.
Acute Pancreatitis after Carbamate Poisoning
Joseph Park, Yong Won Kim, Se Hyun Oh, Yong Sung Cha, Kyoung Chul Cha, Oh Hyun Kim, Kang Hyun Lee, Sung Oh Hwang, Hyun Kim
J Korean Soc Clin Toxicol. 2014;12(2):77-84.   Published online December 31, 2014
  • 96 View
  • 0 Download
AbstractAbstract PDF
Purpose: Carbamate insecticides are potent cholinesterase inhibitors capable of causing severe cholinergic toxicity. Use of carbamate rather than organophosphate insecticides has been increasing. Compared with organophosphate poisoning, relatively few studies have investigated carbamate-associated acute pancreatitis. We investigated general characteristics and pancreatitis of carbamate poisoning and the predictors, among those readily assessed in the emergency department. Methods: We performed a retrospective review of consecutive patients, aged over 18 years, who were admitted between January 2008 and April 2012 to an emergency department (ED) of an academic tertiary care center for treatment of carbamate poisoning. Patients who exhibited poisoning by any other material, except alcohol, were excluded. After application of exclusion criteria, patients were divided according to carbamate-induced pancreatitis and non-pancreatitis groups. Results: A total of 41 patients were included in this study. Among these 41 patients, the prevalence of acute pancreatitis was 36.6% (15 patients). Initial blood chemistry tests showed a statistically higher glucose level in the pancreatitis group, compared with the non-pancreatitis group (222, IQR 189-284 vs. 137, IQR 122-175 mg/dL, P<0.05). Regarding clinical courses and outcomes, a significantly higher proportion of patients developed pneumonia [10 (66.7%) vs. 6 (23.1%), P<0.05] and had a longer hospital stay (7 days, IQR 6-12 vs. 5 days, IQR 2-11, P<0.05), but no difference in mortality, in the pancreatitis group vs. the non-pancreatitis group. In multivariate analysis, the initial glucose was showing significant association with the presentation of carbamate-induced acute pancreatitis (odds ratio 1.018, 95% confidence interval 1.001-1.035, P<0.05). Conclusion: Carbamate-induced acute pancreatitis is common, but not fatal. Initial serum glucose level is associated with acute pancreatitis.
A Case of Organophosphate Insecticide Intoxication by Repetitive Parenteral Exposure, Complicated with Intermediate Syndrome and Acute Pancreatitis
Se-Hyun Oh, Hui-Dong Kang, Boo-Soo Lee
J Korean Soc Clin Toxicol. 2006;4(2):161-165.   Published online December 31, 2006
  • 100 View
  • 0 Download
AbstractAbstract PDF
Organophosphate insecticides, commonly used in agriculture, are a gradually increasing cause of accidental and suicidal poisoning. Intoxication can occur by ingestion, inhalation or dermal contact. Exposure to organophosphorus agents causes a sequentially triphasic illness consisting of the cholinergic phase, the intermediate syndrome, and organophosphate-induced delayed polyneuropathy. Acute pancreatitis as a rare complication of organophosphate intoxication has also been infrequently observed. We report a case of intoxication with organophosphate (phos-phamidon) by parenteral exposure (inhalation and/or dermal contact). A 34-year-old male patient was transferred to our Emergency Medical Center and was intubated due to a progressive respiratory failure. He presented with meiotic pupils, cranial nerve palsies, weak respiration, and proximal limb motor weaknesses without sensory changes. He had been employed in filling syringes with phosphamidon during the previous month. Because the patient's history and symptoms suggested organophosphate intoxication with intermediate syndrome, he was mechanically ventilated for 18 days with continuous infusion of atropine and pralidoxime (total amounts of 159 mg and 216 g, respectively). During his admission, hyperamylasemia and hyperli-pasemia were detected, and his abdominal CT scan showed a finding compatible with acute pancreatitis. He was administered a conservative treatment with NPO and nasogastric drainage. The patient was discharged and showed neither gastrointestinal nor neurologic sequelae upon follow up at one week and three months.

JKSCT : Journal of The Korean Society of Clinical Toxicology